The most common side effects and how to prevent them for a better experience.
Retinol is one of the most trusted anti-aging ingredients used in skincare products. Retinol delivers reliable results to improve signs of aging and is also very effective at treating acne. Retinol’s primary ingredient is a powerful antioxidant which helps boost collagen production which helps to even out pigmentation and dark spots. Despite all of its benefits, many clients complain how Retinol turns their face red, flaky and itchy.
The most common side effects of Retinol are:
DRY and ITCHY SKIN Retinol helps to accelerate the turnover of the skin cells and leads to rapid shedding of the top layer of the skin. This makes the skin barrier become impaired which causes water loss from deeper layer of the skin. Increased water loss dries out the skin and makes the person feel itchy on areas where Retinol is used.
SENSITIVITY TO SUN It’s well known that Retinol makes skin more sensitive, especially to solar radiation. As mentioned before, Retinol exfoliates the top layer of the skin which can induce a greater reaction to sun exposure by turning skin more red and irritated. To prevent sensitivity to the sun, it is best to use Retinol at night and apply sunscreen during the day.
REDNESS Increased redness is a common experience for people using Retinol. Skin may turn red for many reasons, but redness is one of the signs that the skin has inflammation. Clients with sensitive and dry skin are more likely to get inflammation and redness when they first start using Retinol.
Remember, all skincare products are not the same and products containing Retinol have varying percentage of the ingredient. Just because you’re experiencing some of these common side effects from one Retinol product, there may be other products containing Retinol which will work better for your personal skincare experience.